uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Law of Large Numbers for the SIR Epidemic on a Random Graph with Given Degrees
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics.
2014 (English)In: Random structures & algorithms (Print), ISSN 1042-9832, E-ISSN 1098-2418, Vol. 45, no 4, 724-761 p.Article in journal (Refereed) Published
Abstract [en]

We study the susceptible-infective-recovered (SIR) epidemic on a random graph chosen uniformly subject to having given vertex degrees. In this model infective vertices infect each of their susceptible neighbours, and recover, at a constant rate. Suppose that initially there are only a few infective vertices. We prove there is a threshold for a parameter involving the rates and vertex degrees below which only a small number of infections occur. Above the threshold a large outbreak occurs with probability bounded away from zero. Our main result is that, conditional on a large outbreak, the evolutions of certain quantities of interest, such as the fraction of infective vertices, converge to deterministic functions of time. We also consider more general initial conditions for the epidemic, and derive criteria for a simple vaccination strategy to be successful. In contrast to earlier results for this model, our approach only requires basic regularity conditions and a uniformly bounded second moment of the degree of a random vertex. En route, we prove analogous results for the epidemic on the configuration model multigraph under much weaker conditions. Essentially, our main result requires only that the initial values for our processes converge, i.e. it is the best possible.

Place, publisher, year, edition, pages
2014. Vol. 45, no 4, 724-761 p.
Keyword [en]
SIR epidemic process, random graph with given degree sequence, configuration model
National Category
Computer Science Mathematics
URN: urn:nbn:se:uu:diva-238395DOI: 10.1002/rsa.20575ISI: 000344463500006OAI: oai:DiVA.org:uu-238395DiVA: diva2:774309
Available from: 2014-12-22 Created: 2014-12-12 Last updated: 2014-12-22Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Janson, Svante
By organisation
Department of Mathematics
In the same journal
Random structures & algorithms (Print)
Computer ScienceMathematics

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

Total: 178 hits
ReferencesLink to record
Permanent link

Direct link